New studies show vaping illnesses tapering off
Research published in the CDC's Morbidity and Mortality Weekly Report and the New England Journal of Medicine (NEJM) suggests that vitamin E acetate, found in the lungs of 48 out of 51 hospitalized patients across 16 states, is a primary factor in the outbreak. "The explosive outbreak of vaping illnesses can be attributed to exposure to THC-containing vaping products that also contain vitamin E acetate," Schuchat stated. However, she emphasized that other substances in e-cigarettes might also cause lung injuries.
As of December 19, the CDC reported 2,506 lung injury cases across all states, with 54 fatalities. Most affected individuals had used THC-containing vape products. Consequently, the CDC and FDA advise against using THC-infused e-cigarettes, especially those obtained from informal sources. While no single brand has been identified as the primary cause, brands like "Dank Vapes" have been frequently reported by patients, especially in the Northeast and South. Other brands, such as "TKO" and "Smart Cart," are more prevalent in the West, while "Rove" is common in the Midwest.
Vaping illnesses can manifest suddenly, with symptoms like coughing, chest pains, and breathing difficulties. Some patients require oxygen or even mechanical ventilation. The presence of vitamin E acetate in many black market vape products, especially those with marijuana-derived THC, is under scrutiny. However, other ingredients like plant oils, mineral oil, MCT oil, and terpenes have not been linked to the outbreak.
Emerging vaping-related illnesses include the "popcorn" lung, recently observed in a Canadian teenager, characterized by inflammation and obstruction of the lungs' small airways. Another case involved a California woman who developed "cobalt lung," a pneumonia type typically linked to industrial metal exposure, after vaping marijuana.
Vaping Illnesses Declining, Studies Suggest
- Hospitalizations due to vaping-related lung injuries are decreasing, though the total has crossed 2,500.
- Research indicates vitamin E acetate, found in THC-containing vaping products, as a primary cause.
- The CDC and FDA advise against using THC-infused e-cigarettes, especially from informal sources.
- Brands like "Dank Vapes" are frequently reported by patients.
- Symptoms of vaping illnesses include coughing, chest pains, and severe breathing difficulties.
- New vaping-related illnesses, such as "popcorn" lung, are emerging.
- A case in California linked vaping marijuana to "cobalt lung," a rare pneumonia type.
Centres for disease control and disease prevention
Because New Zealand's Ministry of Health sets stringent regulations to ensure the safety of its community, products containing THC, like the ones mentioned, have always been illegal. Synthetic cannabis products have been banned in New Zealand for a year. Several synthetic cannabis variants have been linked to heart problems by the government. Some users argue, however, that this ban will lead them to turn to illicit drug markets. Kronic, a long-time legal substitute for marijuana, is one of the banned items.